Texas, 2016Hail in Texas, July 5, 2016
July 5, 2016 · NWS LUB · 2 events in 2 counties and zones
Severe thunderstorms erupted late this afternoon over the southern South Plains just east of a dryline and outflow boundary. Surface dewpoints ranged from the 30s west of Highway 385 to the upper 60s and lower 70s in Lubbock.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms erupted late this afternoon over the southern South Plains just east of a dryline and outflow boundary. Surface dewpoints ranged from the 30s west of Highway 385 to the upper 60s and lower 70s in Lubbock. This rich moisture supported rapid pulse storm development in Lubbock and Lamb Counties which later produced severe hail ranging from quarters to golf ball size.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jul 5, 2:56 PM CST, 1 hour 11 minutes earlier.
Area forecast discussion, Jul 5, 2:56 PM CST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
356 PM CDT TUE JUL 5 2016
.SHORT TERM...
Water vapor imagery shows drier mid and upper level air has advected
into much of the area behind the well-defined shortwave trough
across eastern Kansas/Oklahoma. Strong storms continue to form on
the edge of the remnant deeper moisture across the Permian Basin and
far southern South Plains along an outflow boundary from storms
earlier this morning. The remnant boundary also curls northward into
the southern Texas Panhandle where visible imagery/radar indicates
growing cumulus field and struggling showers, likely as a result of
the deeper/drier air noted above. Expect isolated storms to continue
to develop in both these areas through the late afternoon with
movement toward the east. As indicated by SPC, mesoscale models have
been consistent in maintaining storms across the South Plains into
the Rolling Plains through the evening with the best concentration
anticipated along the southern end of the boundary from Brownfield
to Jayton. Have maintained Isolated mention of storms through
midnight generally east of U.S. 385. Boundary layer mixing above 600
mb yields a strong inverted-V sounding so strong surface wind gusts
will be the main concern with the storms.
With the lack of a well-defined forcing mechanism like we had last
night and an overall drier airmass do not anticipate storms being as
apt to maintain themselves overnight. However another shortwave, now
positioned across the Desert Southwest will move toward the region
on Wednesday which should draw deeper moisture to our southwest
northward through the day Wednesday. Short range models however are
in agreement on 700 mb temps warming another 0.5-1 degree from today
which will make convective temperatures even more difficult to
achieve, especially on the Caprock where lower surface dewpoints
will exist. With warmer temps aloft forecast, have sided closer to
warmer guidance numbers which pushes a good part of the South Plains
close to Heat Advisory criteria. Temperatures off the Caprock also
likely to combine with higher dewpoints to push heat index values
into the 105-110 degree range. A Special Weather Statement was
issued earlier to highlight the excessively hot conditions which
look to land just below Advisory criteria. Slight chance POPs also
remain in the forecast for Wednesday with approaching shortwave,
increase in mid/high level moisture, steep mid-level lapse rates and
convergence along a surface trough.
.LONG TERM...
Little change in the hot and dry conditions Thursday as massive
anticyclone remains stretched just to our south. An upper level
trough swinging by to the north should tighten the surface
pressure gradient and may lead to enhanced downslope component on
the Caprock anyway. Its possible temperatures may need to be
ramped further upwards for Thursday. The very intense heating with
marginal moisture is still enough for a slim mention of very high
based thunderstorms late in the day once again.
By Friday, a weakness in the upper ridge still appears likely to
be exploited by decreasing upper heights across the southern high
plains and a slight increase in mid and upper level moisture. Mid
level temperatures will cool 2 to 3 degrees centigrade which
should be somewhat more favorable for thunder chances. Solutions
suggest we may see two or three weak upper troughs slide through
our area supporting an increase of thunder mention into the low
chance category from Friday. Surface temperatures also are likely
to tail off back into the 90s by the weekend anyway. Friday may
see one more day with fairly widespread near 100 degree readings.
The pattern has become a little less clear again for the early to
middle part of next week. The northwest coast will continue with a
progression of Pacific waves that the long range solutions are
struggling with timing. In general, we expect to see increased
upper level heights again as the weakness in our region moves
off, but it's unclear if we will be squarely beneath an upper
ridge or within slightly lowered heights in southwest flow aloft.
We have opted for a persistent forecast for now featuring slightly
above normal temperatures early to mid week with minimal thunder
mention. RMcQueen
&&
.LUB Watches/Warnings/Advisories...
None.
&&
24/05
Hazardous weather outlook, Jul 5, 3:02 PM CST, 1 hour 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
402 PM CDT TUE JUL 5 2016
TXZ021>044-062115-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
402 PM CDT TUE JUL 5 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTH PLAINS...ROLLING
PLAINS AND THE FAR SOUTHERN TEXAS PANHANDLE.
.DAY ONE...THIS AFTERNOON AND TONIGHT
VERY HOT HIGH TEMPERATURES OF 100 TO 105 DEGREES WILL AFFECT ALL
OF THE REGION TODAY. THIS INTENSE HEATING WILL HELP DRIVE A FEW
STRONG HIGH BASED THUNDERSTORMS MAINLY ACROSS SOUTHERN PORTIONS
OF THE SOUTH PLAINS AND ROLLING PLAINS INTO THE EARLY EVENING.
LOCAL WIND GUSTS FROM 50 TO 60 MPH ARE POSSIBLE FROM THESE STORMS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A HEAT ADVISORY MAY BE ISSUED FOR WEDNESDAY AND THURSDAY AS THE
HOTTEST HIGH TEMPERATURES OF THE WEEK ARE FORECAST TO DEVELOP.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.
In the hours before
Special weather statement, Jul 5, 11:55 AM CST, 4 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
1255 PM CDT TUE JUL 5 2016
TXZ021>044-060500-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
INCLUDING THE CITIES OF...FRIONA...BOVINA...FARWELL...DIMMITT...
HART...TULIA...SILVERTON...QUITAQUE...MEMPHIS...CHILDRESS...
MULESHOE...LITTLEFIELD...OLTON...PLAINVIEW...CEDAR HILL...
MATADOR...ROARING SPRINGS...PADUCAH...HACKBERRY...MORTON...
LEVELLAND...LUBBOCK...RALLS...CROSBYTON...LORENZO...SPUR...
DICKENS...DUMONT...FINNEY...GROW...GUTHRIE...DENVER CITY...
PLAINS...BROWNFIELD...TAHOKA...ODONNELL...GRAHAM...POST...
JAYTON...ASPERMONT
1255 PM CDT TUE JUL 5 2016
...HOT TEMPERATURES EXPECTED THROUGH THURSDAY...
A STRENGTHENING DOME OF HIGH PRESSURE ALOFT WILL BRING HOT
TEMPERATURES TO THE TEXAS SOUTH PLAINS REGION FOR THE NEXT SEVERAL
DAYS. HIGH TEMPERATURES ARE FORECAST TO CLIMB TO ABOUT 100 TO 105
ON THE CAPROCK EACH AFTERNOON...AND ABOUT 101 TO 106 IN THE
ROLLING PLAINS. HEAT INDEX VALUES IN THE ROLLING PLAINS MAY REACH
107 OR 108. THE HIGH TEMPERATURES WILL APPROACH THE ALL-TIME
RECORDS FOR THE DATES AT LUBBOCK. IN ADDITION...TEMPERATURES AT
NIGHT WILL ONLY FALL INTO THE 70S FOR MOST LOCATIONS ASIDE FROM
THE FAR SOUTHWEST TEXAS PANHANDLE AND WESTERN SOUTH PLAINS...WHERE
LOWS WILL BE IN THE UPPER 60S.
THIS EXTENDED HEAT EVENT WITH ONLY MARGINAL COOLING AT NIGHT WILL
PLACE EXTRA STRESS ON ELDERLY...OUTDOOR WORKERS...AND PERSONS
WITH LIMITED ABILITY TO COOL THEIR SURROUNDINGS. HEALTH CONCERNS
WILL MAGNIFY THE LONGER THE HEAT CONTINUES AND CAN INCLUDE HEAT
STRESS...HEAT ILLNESS...AND DEHYDRATION. PETS CAN ALSO BE AFFECTED
BY THE HOT TEMPERATURES. ENSURE PETS HAVE ADEQUATE DRINKING WATER
AND A SHADY PLACE TO REST.
LOOK BEFORE YOU LOCK! NEVER LEAVE CHILDREN OR PETS IN A HOT
CAR...EVEN FOR A FEW MINUTES. THE TEMPERATURE IN A CAR CAN RISE
TO DEADLY LEVELS IN JUST MINUTES!!
Special weather statement, Jul 5, 3:03 PM CST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
403 PM CDT TUE JUL 5 2016
TXZ040-041-052130-
TERRY TX-LYNN TX-
403 PM CDT TUE JUL 5 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TERRY AND
SOUTHWESTERN LYNN COUNTIES UNTIL 430 PM CDT...
AT 403 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTHWEST OF WELCH...OR 11 MILES SOUTHEAST OF
BROWNFIELD...MOVING EAST AT 25 MPH.
NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
NEW MOORE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3310 10231 3321 10191 3296 10185 3296 10229
TIME...MOT...LOC 2103Z 258DEG 21KT 3303 10220
Special weather statement, Jul 5, 3:31 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
431 PM CDT TUE JUL 5 2016
TXZ041-052200-
LYNN TX-
431 PM CDT TUE JUL 5 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LYNN COUNTY UNTIL 500 PM
CDT...
AT 431 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTHEAST OF NEW MOORE...OR 9 MILES WEST OF TAHOKA...MOVING
NORTHEAST AT 25 MPH.
NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
TAHOKA...WILSON AND NEW HOME.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3314 10208 3315 10208 3339 10186 3339 10178
3322 10156 3319 10156 3301 10195
TIME...MOT...LOC 2131Z 233DEG 24KT 3313 10195Special weather statement, Jul 5, 3:50 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
450 PM CDT TUE JUL 5 2016
TXZ035-041-052215-
LYNN TX-LUBBOCK TX-
450 PM CDT TUE JUL 5 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LYNN AND SOUTHWESTERN
LUBBOCK COUNTIES UNTIL 515 PM CDT...
AT 450 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER SLIDE...OR 12 MILES SOUTHWEST OF LUBBOCK...MOVING NORTHEAST AT
10 MPH.
NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
LUBBOCK...WOLFFORTH...WOODROW...SLIDE...LUBBOCK SOUTH PLAINS MALL...
TEXAS TECH UNIVERSITY...WILSON...
NEW HOME AND LUBBOCK SCIENCE SPECTRUM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3341 10208 3344 10208 3362 10190 3333 10162
3327 10200
TIME...MOT...LOC 2150Z 232DEG 7KT 3341 10196Hail, Lubbock
- When
- July 5, 4:07 PM CST to 4:29 PM CST
- Where
- Lubbock County, 4.19 mi S of Wolfforth to 1.86 mi WNW of Lubbock
- Measured
- 1 in hail
- Property damage
- $25,000
- Reported by
- NWS Employee
- Coordinates
- 33.440, -102.010
A 13 mile hail swath up to quarter size traveled from south of Wolfforth to near downtown Lubbock. The hailstones were very hard and led to thousands of dollars worth of minor vehicle body damage in Lubbock. At times, this hail was driven sideways by strong southerly outflow winds measured up to 43 mph at the NWS office in Lubbock.
Hail, Lamb
- When
- July 5, 5:10 PM CST
- Where
- Lamb County, 0.69 mi N of Spade
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 33.930, -102.150
Broadcast media relayed a photo of hail estimated to be the size of at least golf balls near Spade. No damage information was available. At one point, reliable multi-radar hail algorithms estimated that hail approached tennis ball size in southeast Lamb County.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Minnesota, July 5, 2016$4.4 million · EF1 · 79 events
- Heat in Texas, July 5, 20161 death · 1 event
- Flash Flooding and Damaging Winds in Kentucky, July 5 to 7, 2016$408,000 · 56 kt wind · 63 events
- Tornadoes and Damaging Winds in Wisconsin, July 5, 2016$1.6 million · EF1 · 11 events
- Tornadoes and Damaging Winds in Wisconsin, July 5, 2016$667,000 · EF1 · 16 events
- Tornado and Damaging Winds in Minnesota, July 5, 2016$252,000 · EF1 · 22 events
- Damaging Winds and Lightning Strike in Georgia, July 5 to 6, 2016$271,000 · 55 kt wind · 25 events
- Damaging Winds and Lightning Strike in Iowa, July 5 to 6, 2016$217,000 · 65 kt wind · 20 events
- Damaging Winds in Wisconsin, July 5 to 6, 2016$114,000 · 56 kt wind · 17 events
- Hail and Damaging Winds in North Carolina, July 5, 2016$150,000 · 60 kt wind · 9 events
- Damaging Winds in Texas, July 5, 2016$107,000 · 78 kt wind · 5 events
- Hail and Damaging Winds in Nebraska, July 5, 2016$45,000 · 1.5 in hail · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 634047, 634050.